Thunderstorm Wind, Sumner
- When
- July 27, 4:18 PM CST
- Where
- Sumner County, 6 mi SW of Mayfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.200, -97.633
5 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 27, 2:40 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT THU JUL 27 2006 .DISCUSSION... TONIGHT & FRIDAY: FORECAST HAS PROVEN TO BE DAUNTING TASK WITH NEARLY STATIONARY 850-MB FRONT DRAPED IN W-E MANNER ALONG & JUST N OF KS/OK BORDER SERVING AS FOCUS PERSISTENT SHRA/TS DEVELOPMENT OVER PARTS OF SC & SE KS. SUBTLE MID-LEVEL SHORTWAVE VENTURING E OVER OK/TX PANHANDLES WILL INDUCE FURTHER LIFT & WITH MOISTURE-RICH ENVIRONMENT IN PLACE HAVE INCREASED TSRA CHANCES MARKEDLY OVER SC & SE KS TO 50-70% WITH THE HIGHER POPS ASSIGNED TO SE KS WHERE LIFT TO BE MORE PRONOUNCED. TSRA TO GRADUALLY DIMINISH IN W-E MANNER ON FRI AS AFORE-MENTIONED MID-LEVEL SHORTWAVE VACATES SE KS PREMISES. AMPLE CLOUD COVER COUPLED WITH DAMP GROUNDS DICTATE LOWERING FRI MAXES TO LWR-MID 90S WITH THE COOLER MAXES ASSIGNED TO SC & SE KS WHERE GREATEST RAINFALL HAS OCCURRED. FRIDAY NIGHT: A FEW ISOLATED -SHRA MAY LINGER OVER SE KS...PRIMARILY IN THE EVENING ...AS AFORE-MENTIONED 700-MB SHORTWAVE VACATES THE PREMISES & FRONTAL BOUNDARY DISSIPATES. SATURDAY-SUNDAY: WARMER WEATHER SLATED ALL AREAS AS NEXT MID-UPPER DECK TROF...MOVING E ACROSS NRN/CENTRAL ROCKIES...INDUCING MARKED SFC TROF DEVELOPMENT OVER WRN PLAINS. SFC-850MB COMPONENT WILL HAVE TO BE WATCHED CLOSELY IF IT ASSUMES MORE SW COMPONENT TEMPERATURES WILL SOAR...ESPECIALLY OVER CENTRAL KS WHERE GROUNDS ARE DRIER & WHERE SUCH SEMI-DOWNSLOPE COMPONENT MORE LIKELY. MONDAY & MONDAY NIGHT: BREEZY & HOT WEATHER SLATED MONDAY...PERHAPS HOTTEST DAY OF FORECAST ...AS PREVIOUSLY MENTIONED SFC TROF GRADUALLY STRENGTHENS AS IT MOVES SLOWLY E ACROSS WRN KS...THEREBY INDUCING SOUTHERLY FLOW TO INCREASE. WITH FAIRLY BRISK SOUTHERLY FLOW PERSISTING...RAISED LOWS FOR MONDAY NIGHT INTO UPPER 70S. TUESDAY-NEXT THURSDAY NIGHT: APPEARS CHANGES ARE IN ORDER FOR MOST FACETS OF FORECAST DURING THESE LATER PERIODS...ESPECIALLY TUE THRU WED NIGHT...DURING WHICH TIME ALL LONG-TERM MODELS DEPICT POSITIVELY-TILTED MID-UPR DECK TROF SPRINTING E ACROSS UPR MIDWEST THATLL SWEEP COLD FRONT SE ACROSS CENTRAL KS TUE NIGHT. FAIRLY MOISTURE-RICH SFC-850MB LAYER AWAITS THE COLD FRONT ACROSS MOST OF FORECAST AREA & WITH COLD FRONT DECELERATING AS PREVI- OUSLY MENTIONED MID-UPPER TROF SHEARS OVER GREAT LAKES...TSRA CHANCES ARE BEGINNING TO APPEAR WARRANTED FOR MUCH OF REGION...ESPECIALLY TUE NIGHT THRU WED NIGHT...WHEN COLD FRONT SHOULD BISECT NEIGHBORHOOD IN SW-NE MANNER. BEING NEARLY ONE WEEK HENCE DICTATES CONSERVATIVE APPROACH TO TSRA CHANCES...ASSIGNING 15-20% TO ALL AREAS...TO SEE HOW SUBSEQUENT LONG-TERM MODEL RUNS HANDLE FRONTAL POSITIONING. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 92 74 99 / 60 30 10 5 HUTCHINSON 69 94 73 100 / 50 20 5 0 NEWTON 69 93 73 99 / 50 30 10 5 ELDORADO 68 92 73 98 / 60 30 10 5 WINFIELD-KWLD 71 92 74 98 / 60 40 10 5 RUSSELL 69 97 71 102 / 30 5 0 0 GREAT BEND 68 97 71 101 / 30 5 0 0 SALINA 69 95 74 100 / 40 20 5 0 MCPHERSON 69 94 73 100 / 50 20 5 0 COFFEYVILLE 72 88 72 95 / 80 50 20 10 CHANUTE 70 89 72 95 / 70 50 20 10 IOLA 70 89 72 94 / 70 40 20 10 PARSONS-KPPF 71 88 72 95 / 80 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT THU JUL 27 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 455 PM CDT THU JUL 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE FORECAST FOR ALL AREAS...ESPECIALLY ALONG...AND SOUTHEAST...OF A LINE FROM COTTONWOOD FALLS...TO WICHITA...TO NEAR ANTHONY. A FEW THUNDERSTORMS MAY PRODUCE 40 TO 50 MPH WINDS AND VERY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...THUNDERSTORMS ARE FORECAST FOR ALL OF SOUTHEAST...SOUTH CENTRAL...AND THAT PART OF CENTRAL KANSAS GENERALLY ALONG...AND SOUTHEAST...OF A LINE FROM SALINA TO LYONS. THE BEST CHANCES FOR THUNDERSTORMS WILL OCCUR OVER SOUTHEAST KANSAS. THE THUNDERSTORMS ARE NOT FORECAST TO BE EITHER STRONG OR SEVERE. ON TUESDAY...AFTERNOON HEAT INDICES MAY REACH 105 DEGREES IN MOST OF SOUTHEAST KANSAS GENERALLY ALONG...AND EAST...OF A LINE FROM COTTONWOOD FALLS TO NEAR WINFIELD. FOR THE REST OF THE REGION...HEAT INDICES WILL REACH 100 TO 104 DEGREES. FROM SATURDAY THROUGH MONDAY...AFTERNOON HEAT INDICES WILL REACH 100 TO 104 DEGREES. ON WEDNESDAY...AFTERNOON HEAT INDICES WILL REACH 100 TO 104 DEGREES IN AREAS GENERALLY ALONG...AND SOUTHEAST...OF A LINE FROM MARION TO THE SOUTHWEST CORNER OF RENO COUNTY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 447 PM CDT THU JUL 27 2006 KSZ092-272200- SUMNER- 447 PM CDT THU JUL 27 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF CALDWELL...OR 16 MILES SOUTHWEST OF WELLINGTON...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT THU JUL 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 6 SW MAYFIELD 37.20N 97.61W
07/27/2006 E60 MPH SUMNER KS TRAINED SPOTTER
&&
BRWThe Wichita radar (KICT), 53 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down across the intersection of 70th street and K-49, closing both roads for a short time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525103, 5525104, 5525105, 5525106, 5525107, 5525108.